Hail, Denton
- When
- April 21, 9:00 AM CST
- Where
- Denton County, 1.15 mi E of Bolivar
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.370, -97.250
A public report indicated penny-sized hail approximately 4 miles west of the city of Sanger, TX.
Another April cold front brought a round of scattered to numerous showers and thunderstorms on Saturday April 21. Some storms became severe and produced mainly large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Another April cold front brought a round of scattered to numerous showers and thunderstorms on Saturday April 21. Some storms became severe and produced mainly large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 21, 5:59 AM CST, 3 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 659 AM CDT Sat Apr 21 2018 .AVIATION... /12Z TAFS/ Morning satellite and surface observation data show that low clouds continue to spread north and east with MVFR/IFR cigs/vis now located from Mineral Wells to Waco and back to the southwest. We can expect these lower cigs to continue to spread into the region as low level moisture is pulled northward. Radar imagery shows a large area of mainly showers to the northwest of the major airports but there are some embedded thunderstorms as well. Through the remainder of the morning, there should be an increase in the coverage of showers across much of North Texas and we'll show an abrupt deterioration in conditions around 14Z. For now, we'll keep mainly showers through the morning, although they may be accompanied by a period of IFR cigs through midday into the early afternoon hours. Later this afternoon as the whole storm system moves east, a cold front will begin to move into the region. Scattered thunderstorms are expected to develop by 21-22Z to the northwest of the major airports and should consolidate into a broken line into the evening hours. We'll include a VCTS in the Metroplex at 23Z with a TEMPO for TSRA from 23-01Z. Convective chances will be 1-2 hours later at Waco. The afternoon/evening thunderstorms will be accompanied by a cold front and wind shift to the northwest. MVFR cigs are expected to persist through the overnight after the precipitation has ended with some clearing expected later in the day on Sunday. Dunn && .SHORT TERM... /Issued 257 AM CDT Sat Apr 21 2018/ /Today and Tonight/ After a couple of fantastic days across North Texas to end the week, changes are rapidly occurring to start the weekend. Water vapor imagery shows a large upper low moving out of the 4-corners region and into the Plains early this morning. As it does, strong low level warm moist advection is helping an already large cloud shield expand north and east. Most areas will be overcast by sunrise with cloud heights falling through the morning. Regional radar imagery shows that most of the ongoing showers and thunderstorms are still mainly across Oklahoma, but as stronger warm advection spreads south and east beneath an increasingly diffluent upper jet, we should see an expansion southward of the showers and thunderstorms through the morning hours. The best combination of moisture and lift will persist across North Texas through early afternoon as a surface low over West Texas starts to move eastward. The exact track of this low will have implications mainly on our temperature forecast, as the warm sector will remain to the east and south of the track. We should see temperatures warm into the upper 70s across our southwest counties while areas north of I-20 to the Red River will likely stay in the 60s. Highest rain chances through midday should be across the northern half of the CWA closely tied to the strong low level warm advection. As the upper low continues eastward, this initial wave of precipitation will also begin to shift east. A cold front will begin to slide southward into the region this afternoon, and will likely serve as a focus for additional showers and a few thunderstorms into the evening hours. Given the extent of the cloud cover currently observed, it appears unlikely that we'll see significant breaks and destabilization this afternoon ahead of the cold front. That being said, several of the high-resolution models do show thunderstorms developing along the cold front late this afternoon into the evening. There will be an axis of instability, aided by steepening lapse rates in vicinity of the upper low, along and ahead of the cold front late this afternoon across our northwest counties into the I-35 corridor. Scattered thunderstorms that develop along the front could become semi- organized given the strong deep layer shear although there should be a tendency for them to quickly become elevated. These would pose mainly a low- end severe hail risk. If any storms can actually become surface based ahead of the front then they would have an attendant damaging wind threat. Precipitation should end from west to east tonight with slightly cooler air spilling into North Texas along with breezy northwest winds. Low level moisture will linger through the night with cloudy conditions persisting. Dunn && .LONG TERM... /Issued 257 AM CDT Sat Apr 21 2018/ /Sunday Onward/ While showers and thunderstorms will have exited the forecast area by Sunday morning, cloud cover will linger through much of the day as moisture wraps around the departing low. Our western zones may begin clearing out by midday, but expect our northeastern areas to remain overcast into the afternoon. Have kept temperatures cooler in these areas with highs likely struggling to reach the mid 60s, but temperatures will climb into the 70s to the west and south where some sunshine will occur in the afternoon. Breezy northwest winds at 15-25 mph will prevail through much of the day. It will be a dry start to the week with a gradual warm-up as upper ridging occurs between systems. Highs will climb into the 70s on Monday with some 80s likely by Tuesday. Moisture however, will be slow to return during this time without a favorable southerly fetch, and dewpoints are expected to hold in the 50s. Moisture return will not be aided by the next approaching shortwave which will be pivoting through northwest flow aloft over the Central Plains late Tuesday. This storm track is quite unfavorable for pulling moisture back into the region which will limit the extent of rain and thunderstorm chances as it arrives on Wednesday. By Wednesday morning, the upper disturbance will be on our doorstep along with its attendant cold front. Showers and a few thunderstorms should accompany the front's passage as it moves through the forecast area throughout the day. Barring any drastic changes to the anticipated environment, strong or severe storms appear unlikely, owing to a lack of instability due to meager low- level moisture and unimpressive lapse rates. Models still disagree with the timing of the front with the GFS being several hours faster than the latest ECMWF, and these timing inconsistencies will likely continue for a couple more days. Regardless, Wednesday will be substantially cooler and rainy for a large portion of the forecast area. High temperatures will likely occur in the morning prior to the front's arrival, and many areas may spend the majority of the day in the 50s under cloudy skies. A lull in rain chances should occur on Thursday with a slight rebound in temperatures, but the break will be short lived as another northern stream shortwave dives southward by Friday. Models have been quite variable through the extended portion of the forecast, so confidence remains low for next Fri/Sat at this time. However, a second strong shortwave and some lingering moisture warrants the inclusion of some low PoPs to end the week. Temperatures are expected to remain near or slightly below normal during this time period. -Stalley && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 67 52 69 50 75 / 90 30 5 0 0 Waco 71 52 71 49 77 / 50 40 5 0 0 Paris 65 52 64 50 70 / 100 80 10 0 0 Denton 65 50 67 48 74 / 100 30 5 0 0 McKinney 65 51 65 49 73 / 100 50 10 0 0 Dallas 68 52 68 51 75 / 90 40 10 0 0 Terrell 66 53 67 50 75 / 90 60 10 0 0 Corsicana 68 54 69 50 75 / 70 60 10 0 0 Temple 73 53 74 50 77 / 50 40 5 0 0 Mineral Wells 69 49 69 45 75 / 80 20 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 258 AM CDT Sat Apr 21 2018 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-220800- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 258 AM CDT Sat Apr 21 2018 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. An increase in thunderstorms is expected across the region this morning. Thunderstorms will become more numerous in North Texas throughout the day with coverage remaining more scattered across Central Texas. The main hazard through early afternoon will be cloud to ground lightning. Later this afternoon or evening, a few strong or possibly severe storms may occur along a southeastward-moving cold front. Hail near the size of quarters and strong winds would be the main hazards if stronger storms are able to develop. In addition, heavy rain may pose a threat for minor flooding, especially along and north of Interstate 20. Storms are expected to end from west to east Saturday night into early Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorm chances will return to all of North and Central Texas Tuesday night through Wednesday night, and again on Friday. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested late this afternoon or evening.
Special Weather Statement
National Weather Service Fort Worth TX
906 AM CDT SAT APR 21 2018
TXZ091-092-102-211430-
Cooke TX-Montague TX-Wise TX-
906 AM CDT SAT APR 21 2018
...SPECIAL WEATHER STATEMENT...
At 906 AM CDT, Doppler radar was tracking a strong thunderstorm near
Forestburg, or 16 miles north of Decatur, moving northeast at 55 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Gainesville, Muenster, Lindsay and Forestburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3383 9718 3383 9720 3380 9721 3378 9719
3376 9719 3372 9716 3372 9711 3375 9708
3371 9703 3330 9758 3345 9774 3387 9729
3386 9726 3389 9724
TIME...MOT...LOC 1406Z 224DEG 48KT 3347 9755
58Special Weather Statement
National Weather Service Fort Worth TX
945 AM CDT SAT APR 21 2018
TXZ092-102-103-211530-
Denton TX-Cooke TX-Wise TX-
945 AM CDT SAT APR 21 2018
...SPECIAL WEATHER STATEMENT...
At 945 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Decatur, moving northeast at 55 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Gainesville, Sanger, Decatur, Krum, New Fairview, Callisburg, Lake
Kiowa, Ray Roberts Park Johnson Branch and Valley View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3363 9694 3351 9694 3309 9743 3324 9759
3372 9712 3372 9711 3375 9708
TIME...MOT...LOC 1445Z 221DEG 46KT 3325 9743
58The Dallas/Ft Worth radar (KFWS), 89 km away, was scanning. The volume nearest the first event began at 14:58 UTC.
31 hail, 1 thunderstorm wind. Local standard time, as filed.
A public report indicated penny-sized hail approximately 4 miles west of the city of Sanger, TX.
A trained spotter reported quarter sized hail approximately 2 miles west of the city of Graford, TX.
Amateur radio reported quarter sized hail near the intersection of Hwy 254 and FM 52 approximately 1 mile south of the city of Oran, TX.
A trained spotter reported power lines down and dumpsters blown over in the city of Graford, TX.
A trained spotter reported half-dollar sized hail approximately 2 miles southeast of the city of Graford, TX.
Amateur radio reported quarter sized hail in the city of Peaster, TX.
Amateur radio reported penny-sized hail in the city of Mineral Wells, TX.
A public report indicated quarter-sized hail in the city of Mineral Wells, TX.
Amateur radio reported nickel sized hail on FM 51 approximately 5 miles north of the city of Weatherford, TX.
Amateur radio reported penny sized hail in the city of Metcalf Gap, TX.
Amateur radio reported penny sized hail on the Brazos River at Interstate 20 approximately 5 miles south-southwest of the city of Millsap, TX.
Amateur radio reported half-dollar sized hail off of Farmer Road approximately 4 miles north of Interstate 20, or about 4 miles northeast of the city of Willow Park, TX.
Amateur radio reported golf ball sized hail approximately 10 miles south of the city of Weatherford, TX.
A trained spotter reported half-dollar sized hail approximately 9 miles south-southwest of the city of Weatherford, TX.
A public report indicated golf ball sized hail on Tip Top Road approximately 10 miles south of the city of Weatherford, TX.
Amateur radio reported nickel sized hail in the city of Paluxy, TX.
Quarter sized hail was reported at the Fort Worth National Weather Service Office.
A trained spotter reported two-inch diameter hail approximately 6 miles north if the city of Glen Rose, TX.
A social media report indicated penny-sized hail near the intersection of Trinidad Drive and Westchase Drive in the city of North Richland Hills, TX.
A social media report indicated quarter sized hail in the city of North Richland Hills, TX.
A social media report indicated penny-sized hail in the city of Hurst, TX.
Amateur radio reported penny sized hail on the northern side of Cleburne State Park, approximately 5 miles southwest of the city of Bono, TX.
Amateur radio reported nickel sized hail approximately 5 miles west of the city of Rio Vista, TX.
Emergency management reported nickel sized hail near the intersection of FM 1434 and FM 1224 A, approximately 4 miles south-southeast of the city of Bono, TX.
A public report indicated penny-sized hail approximately 4 miles north-northwest of the city of Rio Vista, TX.
A public report indicated quarter-sized hail in the city of Rio Vista, TX.
A social media report indicated ping pong ball sized hail in the city of Midlothian, TX.
A social media report indicated quarter-sized hail in the city of Ovilla, TX.
Amateur radio reported quarter-sized hail in the city of Midlothian, TX.
A social media report indicated half-dollar sized hail in the city of Midlothian, TX.
A social media report indicated quarter sized hail in the city of Waxahachie, TX.
A trained spotter reported quarter sized hail approximately 4 miles north of the city of Waxahachie, TX.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753364, 753366, 753371, 753379, 753372, 753373, 753374, 753375, 753376, 753377, 753378, 753388, 753389, 753390, 753391, 753392, 753393, 753394, 753395, 753396, 753397, 753411, 753412, 753413, 753414, 753415, 753416, 753417, 753418, 753420, 753421, 753422.